Alert archive / Virginia / Winter Storm Watches in 2012

Winter Storm Watch 4, NWS Blacksburg, VA

October 27, 20126 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this winter storm watch at Oct 27, 2012, 4:20 PM EDT for 6 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Oct 29, 2012, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 27, 2012, 4:20 PM EDT (20:20 UTC)
In effect from
Oct 29, 2012, 8:00 PM EDT
Expired
Oct 28, 2012, 5:33 PM EDT
In force
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, City of Covington, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS41 KRNK 272020
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SAT OCT 27 2012

...FIRST HEAVY SNOW OF THE SEASON POSSIBLE...

.THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM
SANDY EVOLVES AND TRACKS THROUGH THE MID ATLANTIC REGION WILL
BRING COLDER AIR...SNOW AND STRONG WINDS TO THE REGION.

WVZ043-045-280430-
/O.NEW.KRNK.WS.A.0004.121030T0000Z-121031T0000Z/
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE
420 PM EDT SAT OCT 27 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WATCH ABOVE 2500 FEET...WHICH IS IN EFFECT FROM MONDAY
EVENING THROUGH TUESDAY EVENING.

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST
  WEST VIRGINIA

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE
  POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. 

* TIMING...RAIN WILL CHANGE TO SNOW ON MONDAY EVENING. MODERATE TO
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE
  TREES AND POWER LINES. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
4 follow-up statements
505 
WWUS41 KRNK 280200
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SAT OCT 27 2012

...FIRST HEAVY SNOW OF THE SEASON POSSIBLE...

.THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM
SANDY EVOLVES AND TRACKS THROUGH THE MID ATLANTIC REGION WILL
BRING COLDER AIR...SNOW AND STRONG WINDS TO THE REGION.

WVZ043-045-281100-
/O.CON.KRNK.WS.A.0004.121030T0000Z-121031T0000Z/
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE
1000 PM EDT SAT OCT 27 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH TUESDAY EVENING ABOVE 2500 FEET...

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST 
  WEST VIRGINIA

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE 
  POSSIBLE...WITH LOCALLY HIGHER AMOUNTS.

* TIMING...RAIN WILL CHANGE TO SNOW ON MONDAY EVENING. MODERATE 
  TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE 
  TREES AND POWER LINES.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
715 
WWUS41 KRNK 281014
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 AM EDT SUN OCT 28 2012

...FIRST SNOW OF THE SEASON POSSIBLE...

.THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM
SANDY MOVES INTO THE DELMARVA REGION AND MERGES WITH A DEEPENING
UPPER LOW WILL BRING RAIN...STRONG GUSTY WINDS AND MUCH COLDER
TEMPERATURES TO ALL OF THE FORECAST AREA. ACCUMULATING SNOW IS
EXPECTED IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA.

NCZ001-018-VAZ007-009-015-019-020-WVZ042-044-281815-
/O.EXB.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER-
MONROE-
INCLUDING THE CITIES OF...BOONE...TAZEWELL...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD
614 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH
WEDNESDAY MORNING ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WATCH ABOVE 2500 FEET...WHICH IS IN EFFECT FROM MONDAY
EVENING THROUGH WEDNESDAY MORNING.

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST 
  WEST VIRGINIA

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE
  POSSIBLE...WITH LOCALLY HIGHER AMOUNTS ON WESTWARD FACING SLOPES
  ABOVE 3500 FEET. WARM GROUND CONDITIONS AND MOSTLY ABOVE
  FREEZING SURFACE TEMPERATURES COULD LIMIT ACCUMULATIONS
  DEPENDING ON SNOWFALL RATES.

* TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN INTO
  WEDNESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE
  TREES AND POWER LINES.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 60 MPH AT THE HIGHEST
  ELEVATIONS.

* TEMPERATURES...32 TO 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

WVZ043-045-281815-
/O.EXT.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HIX...QUINWOOD...DUO...RAINELLE
614 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY EVENING THROUGH
WEDNESDAY MORNING ABOVE 2500 FEET...

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST 
  WEST VIRGINIA

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE
  POSSIBLE...WITH LOCALLY HIGHER AMOUNTS WITH LOCALLY HIGHER
  AMOUNTS ON WESTWARD FACING SLOPES ABOVE 3500 FEET. WARM GROUND
  CONDITIONS AND MOSTLY ABOVE FREEZING SURFACE TEMPERATURES COULD
  LIMIT ACCUMULATIONS DEPENDING ON SNOWFALL RATES.

* TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE 
  TREES AND POWER LINES.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TEMPERATURES...32 TO 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RAB
020 
WWUS41 KRNK 281405
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 AM EDT SUN OCT 28 2012

...FIRST SNOW OF THE SEASON POSSIBLE...

.THE COMPLEX STORM SYSTEM THAT WILL DEVELOP AS TROPICAL SYSTEM
SANDY MOVES INTO THE DELMARVA REGION AND MERGES WITH A DEEPENING
UPPER LOW WILL BRING RAIN...STRONG GUSTY WINDS AND MUCH COLDER
TEMPERATURES TO ALL OF THE FORECAST AREA. ACCUMULATING SNOW IS
EXPECTED IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA.

NCZ001-018-VAZ007-009-015-019-020-WVZ042>045-282215-
/O.CON.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BOONE...TAZEWELL...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...HOT SPRINGS...BLUEFIELD...HIX...
QUINWOOD...DUO...RAINELLE
1005 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING
THROUGH WEDNESDAY MORNING ABOVE 2500 FEET...

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST
  WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA
  HIGHLANDS.

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES ARE
  POSSIBLE...WITH LOCALLY HIGHER AMOUNTS ON WESTWARD FACING SLOPES
  ABOVE 2500 FEET. WARM GROUND CONDITIONS AND MOSTLY ABOVE
  FREEZING SURFACE TEMPERATURES COULD LIMIT ACCUMULATIONS
  DEPENDING ON SNOWFALL RATES.

* TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO 
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN 
  INTO WEDNESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE 
  TREES AND POWER LINES.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS UP TO 60 MPH AT THE 
  HIGHEST ELEVATIONS.

* TEMPERATURES...32 TO 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
268 
WWUS41 KRNK 282133
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN OCT 28 2012

...FIRST SNOW OF THE SEASON POSSIBLE...

.HURRICANE SANDY IS EXPECTED TO MAKE LANDFALL LATE MONDAY NIGHT
IN NEW JERSEY...CAUSING UNSEASONABLY COLD AIR TO WRAP AROUND THE
STORM INTO OUR AREA. THE COLD AIR WILL RESULT IN FREQUENT SNOW
SHOWERS ACROSS THE MOUNTAINS...WITH ACCUMULATING SNOWFALL EXPECTED 
IN THE HIGHER ELEVATIONS OF WEST VIRGINIA...SOUTHWEST VIRGINIA...
AND NORTHWEST NORTH CAROLINA.

NCZ001-018-VAZ015-290545-
/O.UPG.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/
/O.NEW.KRNK.WS.W.0005.121029T0400Z-121031T1200Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
533 PM EDT SUN OCT 28 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT WEDNESDAY ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WARNING ABOVE 2500 FEET FOR HEAVY SNOWFALL...WHICH IS IN
EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST 
  WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA 
  HIGHLANDS.

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES...WITH
  LOCALLY HIGHER AMOUNTS...PARTICULARLY IN THE HIGHEST
  ELEVATIONS.

* TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO 
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN 
  INTO WEDNESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE 
  TREES AND POWER LINES.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TEMPERATURES...IN THE MID 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

VAZ007-009-019-020-WVZ042>045-290545-
/O.UPG.KRNK.WS.A.0004.121030T0000Z-121031T1200Z/
/O.NEW.KRNK.WS.W.0005.121029T1600Z-121031T1200Z/
TAZEWELL-SMYTH-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...HOT SPRINGS...BLUEFIELD...
HIX...QUINWOOD...DUO...RAINELLE
533 PM EDT SUN OCT 28 2012

...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 8 AM EDT
WEDNESDAY ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WARNING ABOVE 2500 FEET FOR HEAVY SNOWFALL...WHICH IS IN
EFFECT FROM NOON MONDAY TO 8 AM EDT WEDNESDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEAST 
  WEST VIRGINIA...MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA 
  HIGHLANDS.

* HAZARD TYPES...HEAVY WET SNOW AND STRONG GUSTY WINDS

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES...WITH
  LOCALLY HIGHER AMOUNTS...PARTICULARLY IN THE HIGHEST
  ELEVATIONS.

* TIMING...RAIN WILL CHANGE TO SNOW MONDAY EVENING. MODERATE TO 
  HEAVY SNOW WILL CONTINUE THROUGH TUESDAY AND POSSIBLY EVEN 
  INTO WEDNESDAY.

* IMPACTS...HEAVY WET SNOW COMBINED WITH GUSTY WINDS MAY TOPPLE 
  TREES AND POWER LINES.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* TEMPERATURES...IN THE MID TO UPPER 30S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Oct 27, 4:14 PM EDT, 6 minutes earlier.

Area forecast discussion, Oct 27, 4:14 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT SAT OCT 27 2012

.SYNOPSIS...
A COLD FRONT WILL BECOME NEARLY STATIONARY OVER THE FORECAST AREA
TONIGHT AND SUNDAY AS SANDY CONTINUES MOVING NORTH AS WELL. THE
TRACK OF SANDY IS FORECAST TO TAKE A SHARP TURN LEFT INTO THE MID
ATLANTIC COAST ON MONDAY WHICH WILL BRING A VARIETY OF WEATHER TO
THE AREA INCLUDING THE POSSIBILTY OF SUSTAINED HIGH WINDS AND SNOW
IN THE HIGHER ELEVATIONS OF THE WESTERN MOUNTAINS.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 400 PM EDT SATURDAY...

COMPLEX AND DYNAMIC FORECAST SITUATION CONTINUES TO EVOLVE WITH THE
TROPICAL SYSTEM EXPECTED TO MAINTAIN NORTHEASTWARD TRACK THE NEXT 24
HOURS (SEE NHC FOR SANDY DETAILS). A FEW OUTER RAIN BANDS MAY
AFFECT THE FAR EASTERN COUNTIES DURING SUNDAY BUT DO NOT EXPECT
ANY WIDEPSREAD RAINFALL FROM SANDY TO REACH OUR EASTERN ZONES IN
THE NEAR-TERM FORECAST WINDOW. MEANWHILE A COLD FRONT WILL REMAIN
QUASI-STATIONARY ACROSS THE CWA TONIGHT AND TOMORROW AS UPPER
LEVEL TROUGH BEGINS TO TAKE ON A NEGATIVE TILT AND THIS WILL
MAINTAIN CHANCE OR SLIGHT CHANCE POPS THROUGH THE PERIOD WITH THE
HIGHEST IN THE WESTERN MOUNTAINS. STEADY INFLUX OF COOLER AIR
FILTERS INTO THIS SAME AREA INIITATING A SLOW BUT STEADY COOL
DOWN...H85 TEMPS FALL FROM NEAR 7C TO 10C EARLY TODAY TO NEAR 0C
IN THE FAR WEST BY 00Z MON...BUT STILL 5 TO 6C OUT EAST. LOWS
TONIGHT FALLNG OFF INTO THE LOW 40S WHILE EASTERN PIEDMONT REMAINS
IN THE L/M 50S UNDER OVERCAST SKIES. SUNDAY WILL BE ABOUT 10F
COOLER THAN TODAY WITH CONTINUED OVERCAST REACHING LOW 50S IN THE
WEST TO LOW 60S EAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 600 AM EDT SATURDAY...

VERY COMPLICATED FORECAST TO SAY THE LEAST AS THE REMNANTS OF
HURRICANE SANDY BECOME ABSORBED INTO A DEEP UPPER LOW ACROSS THE
NORTHERN MID-ATLANTIC REGION. THE COMBINED ENERGY OF THE REMNANT
HURRICANE AND THE UPPER LOW WILL CREATE A LARGE...VERTICALLY
STACKED DEEP CYCLONE ACROSS THE NORTHERN MID-ATLANTIC REGION THAT
DUMBBELLS AROUND THE NORTHERN MID-ATLANTIC REGION FOR SEVERAL DAYS.
NEEDLESS TO SAY...THERE ARE MULTIPLE WEATHER CONCERNS FOR THE
CWA...INCLUDING VERY STRONG...GUSTY WINDS...RAINFALL...SNOWFALL...
AND MUCH COLDER TEMPERATURES. USING A GENERAL COMPROMISE BETWEEN THE
ECMWF AND GFS WITH RESPECT TO LOCATION...BUT BIASED TOWARD THE
GFS...WILL RESULT IN THE SFC/UPPER CYCLONE OSCILLATING ROUGHLY IN
THE BWI-CTP-PIT AREA THROUGH WED...BEFORE BEGINNING TO LIFT
NORTHWARD. THIS DOES NOT RESULT IN ANY RADICAL CHANGES FROM PREVIOUS
THINKING REGARDING THE MAJOR PARAMETERS NOTED ABOVE. ALL SCENARIOS
KEEP THE MAIN...MOST SEVERE EFFECTS OF THIS SYSTEM NORTH OF OUR CWA.
THE OVERRIDING CONCERN FOR THE ENTIRE CWA WILL BE VERY STRONG GUSTY
NORTHWEST WINDS...GENERALLY IN THE SUN-MON TIME FRAME. EXPECT NW 20-
30KTS WITH GUSTS TO 40KTS...ESPECIALLY ACROSS SW VA INTO THE NEW
RIVER VALLEY AREA...WHERE DOWNSLOPING WILL HELP IN THE MOMENTUM
TRANSFER. THE NEXT MAJOR CONCERN IS SNOWFALL ACROSS THE HIGHER
TERRAIN OF OUR WV COUNTIES...AND EVEN INTO THE THE HIGHER TERRAIN OF
SW VA AND NW NC. MODEL GENERATED SNOW IS FAIRLY IMPRESSIVE IN SOME
OF THESE AREAS...ESPECIALLY THE WV COUNTIES WITH 4 INCHES OR MORE NW
GREENBRIER WV...WITH LESS THAN 1 INCH SW VA AND NW NC MOUNTAINS.
THIS IS NOT DRASTICALLY DIFFERENT FROM HPC SNOWFALL. QPF AT THIS
POINT IS MOSTLY LESS THAN ONE INCH...EXCEPT FAR NORTHERN PART OF THE
CWA...WHERE SLIGHTLY OVER 1.0 INCH POSSIBLE. ALL OF THIS COULD
CHANGE DRASTICALLY IF THE HYBRID HURRICANE/UPPER LOW TRACK FURTHER
NORTH OR SOUTH THAN EXPECTED. HOWEVER...WE ARE DRAWING CLOSER TO THE
TIME AND IN GENERAL HONING ON A MORE CONSISTENT SOLUTION REGARDING
THE TRACK AND EVOLUTION OF THIS SYSTEM. LATEST MODEL RUNS APPEAR TO
BE MOVING THE CYCLONE OUT OF THE REGION JUST A TAD FASTER...AND
SHOWING LESS RAINFALL AND WIND FOR OUR CWA THAN EARLIER INDICATED.
AS NOTED ABOVE...THE MAIN EFFECTS OF THIS SYSTEM WILL REMAIN NORTH
OF THE CWA. ONE THING FOR SURE...TEMPERATURES WILL BE MUCH COLDER
THROUGH THE ENTIRE EXTENDED PERIOD THAN ANYTHING WE HAVE SEEN
RECENTLY. BUT AGAIN...LATEST MODEL RUNS ARE TRENDING TOWARD WARMER
READINGS...BUT STILL EXPECT HIGHS 30S WV COUNTIES...40S SW
VA...NW NC MOUNTAINS...AND SOUTHERN SHENANDOAH VALLEY OF VA...WITH
UPPER 40S TO MID 50S ACROSS THE PIEDMONT. FREEZING TEMPERATURES
CERTAINLY EXPECTED FROM STRONG DYNAMIC COOLING AND COLD
ADVECTION...BUT MAINLY FOR HIGHER ELEVATIONS. THE PIEDMONT AREAS
STILL COULD ESCAPE A WIDESPREAD FREEZE WITH THIS EVENT. THE AIR WILL
BE WELL MIXED AND RADIATIONAL COOLING WILL DEFINITELY NOT BE A
CONCERN THROUGH THIS FORECAST PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 600 AM EDT SATURDAY...

THE HYBRID MAJOR MID-ATLANTIC CYCLONE WILL CONTINUE TO DOMINATE THE
CWA DURING THE FIRST PART OF THE EXTENDED. HOWEVER...THE EFFECTS
WILL BECOME LESS AND LESS FOR THE RNK CWA EACH DAY. THE MAJORITY OF
THE INCLEMENT WEATHER WILL OCCUR PRIOR TO THIS TIME FRAME.
UNSEASONABLY COLD TEMPERATURES AT THE BEGINNING OF THE PERIOD WILL
TREND TOWARD NORMAL BY THE WEEKEND AS THE UPPER LOW MOVES NORTH AND
THE FLOW ACROSS THE REGION BECOMES ZONAL ALLOWING FOR A MODERATING
TREND. A POTENTIAL RAIN/THUNDERSTORM SYSTEM APPROACHES THE AREA BY
EARLY THE FOLLOWING WEEK AS MAX TEMPS WARM BACK INTO THE 50S AND
60S...BUT THIS IS BEYOND THIS FORECAST PACKAGE. WILL CONTINUE WITH
TREND OF ENDING POPS ALL EXCEPT FAVORED UPSLOPE AREAS OF GREENBRIER
COUNTY BY THU. THE MAJORITY OF THE CWA WILL SEE LITTLE TO NO
PRECIPITATION DURING THE LONG TERM PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 115 PM EDT SATURDAY...

EXPECT ABUNDANT CLOUD COVER ALL AREAS FOR AN EXTENDED DURATION.
PREVAILING MVFR CIGS AT TAF SITES HAS BEEN THE CASE TODAY AND
SHOULD PERSIST TONIGHT. IFR CIGS POSSIBLE AFT 06-12Z SUN AS
CLOUDS FROM SANDY EDGE TOWARD THE NORTHWEST AND FRONTAL BOUNDARY
CLOUDS EDGE TOWADR THE SOUTHEAST. VSBYS WILL BE MOSTLY VFR UNTIL
LATER TONIGHT WHEN MORE WIDESPREAD MVFR CONDITIONS EXPECTED IN
-DZ BR. WINDS BACKING TOWARD THE NNE EARLY THEN TOWARD NNW LATE
TONIGHT/EARLY SUN AS SANDY MOVES NORTH OFF THE NC COAST.

EXTENDED AVIATION DISCUSSION...

LATEST GUIDANCE MAINTAIN IMPACTS FROM SANDY FOR MUCH OF THE
UPCOMING WEEK IN THE FORM OF CLOUDS...PRECIPITATION...WIND
AND POSSIBLE SNOW AT WESTERN TAF SITES BY LATE MONDAY. POOR
FLYING CONDITIONS DURING MUCH OF THE UPCOMING PERIOD ARE LIKELY
ESPECIALLY THE STRONG NW WINDS...LOWER CIGS AT TIMES AND
POTENTIAL FOR SNOW IN THE MTNS AROUND BLF/LWB AND MAYBE AS FAR
EAST AS THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING
     FOR VAZ015.
NC...HIGH WIND WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING
     FOR NCZ001-002-018.
WV...WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
     FOR WVZ043-045.

&&

SYNOPSIS...PC/WP
NEAR TERM...PC
SHORT TERM...RAB
LONG TERM...RAB/RCS
AVIATION...KK/KM/RAB
Hazardous weather outlook, Oct 27, 6:50 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 AM EDT SAT OCT 27 2012

NCZ001-018-VAZ007-009-015-019-020-WVZ042>045-281100-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
650 AM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE REMNANTS OF HURRICANE SANDY AND AN UPPER LOW MOVING INTO THE
MID-ATLANTIC REGION FROM THE WEST WILL COMBINE ACROSS THE NORTHERN
MID-ATLANTIC REGION TO FORM A LARGE INTENSE CYCLONE. THIS SYSTEM
WILL HAVE THE POTENTIAL TO BRING VERY STRONG...GUSTY NORTHWEST
WINDS ON THE ORDER OF 25 TO 35 MPH WITH GUSTS TO 45 MPH...ACCUMULATING
SNOWFALL TO THE HIGHER ELEVATIONS OF THE MOUNTAINS...AND FREEZING
TEMPERATURES FOR SUNDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. OUTSIDE
OF GREENBRIER COUNTY WEST VIRGINIA...THE MAIN IMPACT OF THIS SYSTEM
WILL BE THE WINDS...WHICH COULD BLOW DOWN TREES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>006-019-020-VAZ010>014-016>018-022>024-032>035-043>047-058-
059-281100-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
650 AM EDT SAT OCT 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE REMNANTS OF HURRICANE SANDY AND AN UPPER LOW MOVING INTO THE
MID-ATLANTIC REGION FROM THE WEST WILL COMBINE ACROSS THE NORTHERN
MID-ATLANTIC REGION TO FORM A LARGE INTENSE CYCLONE. THIS SYSTEM
WILL HAVE THE POTENTIAL TO BRING STRONG...GUSTY NORTHWEST WINDS
ON THE ORDER OF 20 TO 30 MPH WITH GUSTS TO 40 MPH TO THE REGION
SUNDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK. THESE WINDS COULD
BLOW DOWN SOME TREES AND POWER LINES. FREEZING TEMPERATURES WILL
ALSO BE POSSIBLE IN MANY LOCATIONS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:56 PM EDTHigh Wind WatchRNKGrayson12 hr

Nearby

Winter Storm Watches in Virginia, 2012Winter Storm Watches in West Virginia, 2012Winter Storm Watches in North Carolina, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.